|Living with Adult ADHD||ADHD in Women||Apps & Tools|
|Signs & Symptoms||Health & Sleep||Time Management|
|First 100 Days||ADHD at Work||Relationships|
|ADHD Parenting Home||Parenting Strategies||ADHD Teens||Summer Camps|
|Oppositional Defiant||Health & Nutrition||Social Skills||Homework Help|
|Discipline Fixes||Sleep||Organization Skills||Free Downloads|
|ADHD Treatment Home||Natural Treatments||Treating Kids|
|Medications||Diet & Nutrition||Treating Kids Naturally|
|Medication Reviews||Side Effects||First 100 Days|
|Learning Home||Homework Help||Learning Disabilities|
|School Accommodations||Organization Skills||Teachers' Guide|
|IEP/504 Plan||Behavior at School||High School|
|ADHD Symptoms Home||Self-Tests||ADHD in Women|
|ADHD Symptoms||Related Conditions||Diagnosing Kids|
|Types of ADHD||Diagnosing ADD||Dealing with Diagnosis|
|Give a Gift|
A Weighty Concern
"My 9-year-old son has just been diagnosed with ADD. He is overweight, and we were told that a stimulant may also help control his appetite. Is this true?"
Yes, stimulant medications decrease some children's appetites. As long as your son was correctly diagnosed with ADHD, and if the physician follows a rigorous dosing process, appetite suppression could, in his case, be a tolerable side effect. But you should not look to this medication primarily for this effect, as there may be several reasons for his weight problem. You must address his weight problem separately from treating his ADHD.
Larry Silver, M.D., is the author of Dr. Larry Silver's Advice to Parents on AD/HD and The Misunderstood Child: Understanding and Coping with Your Child's Learning Disabilities. He is also a clinical professor of psychiatry at Georgetown Medical Center in Washington, D.C.